North Carolina, 2019

Rip Current in North Carolina, September 1, 2019

September 1, 2019 · NWS MHX · 1 event in 1 county or zone

A man died in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 1, 1:34 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 1, 1:34 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
234 PM EDT Sun Sep 1 2019

.SYNOPSIS...
High pressure offshore will continue through the weekend.
Hurricane Dorian will slowly cross the Bahamas and approach the
east coast of Florida Monday into Tuesday before riding up the
Southeast through the end of the workweek. Significant impacts
are possible for eastern North Carolina, so stay tuned to
updates from the National Hurricane Center for the latest
information.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Sun...Latest sfc analysis shows high pressure
ridging into ENC in from the NE. High will continue to be the
dominant feature through tonight with low level easterly flow.
Latest radar imagery shows scattered showers and isolated storms
pushing westward across the southern portions of the area this
afternoon, near area of deeper moisture and convergence. Will
continue chance to likely pops across the southern tier, with
precip chances shifting toward the coast overnight and early
Monday morning. Cloudy overnight with lows in the upper 60s/70
inland and low/mid 70s along the coast.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 235 PM Sun...A broad upr trf will slowly cross Mon and
this will lead to sct shra/tsra over most of the region, best
chances expected along the coast early then shifting inland
during the afternoon. Decent amount of clouds will keep highs in
the low to mid 80s. Mainly dry weather expected Tue as upr trf
weakens with limited moisture over the area... with heating cant
rule out isold shra/tsra and have slight chc pops. With decent
amount of sun shld see highs in the mid/upr 80s Tue.

Deeper moisture ahead of TC Dorian will begin to spread N
across the area Wed and have pops ramping up to high chc far N
and likely elsewhere. Highs a dgr or two either side of 85.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 235 PM Sun...Hurricane Dorian is expected to impact the
area Thursday into Friday. However, the extent of the impacts
remain very uncertain. Confidence continues to grow that Dorian
will very slowly cross the Bahamas and approach the east coast
of Florida Monday into Tuesday, before turning north and
tracking up the Southeast coastline. Have relied on a consensus
of the global models for the official forecast as they
collaborate well with the official NHC forecast bringing the
center of circulation just off the coast before tracking
offshore northeast of Cape Hatteras. However, this deterministic
forecast makes it difficult to reflect the range of
possibilities, including the potential for Dorian to track
inland, well off the coast, or potentially make landfall in
eastern North Carolina.

Regardless of the track, guidance continues to consistently show
the greatest low level moisture convergence, and resulting
shield of heavy precip, on the west to north side of the system.
This is historically reasonable, and it is likely that heavy
rainfall will occur over eastern NC regardless of the realized
track.

The local impacts of other hazards, including storm surge,
strong winds, and tornadoes are heavily track dependent, and it
is too soon to nail down details for those hazards. Though it
serves to reason that, generally, a track further off the
coastal will result in lesser impacts for most of eastern NC
from these hazards. Now is the time to complete hurricane
preparations and closely monitor forecast updates as more
details emerge. If Dorian does track near eastern North
Carolina, conditions will likely deteriorate rapidly late
Wednesday into Thursday, with the greatest impacts felt Thursday
through Friday morning.

Dorian is expected to move away from the area late in the day
Friday. Increasing heights aloft will bring a dry forecast
despite the potential for a cold front to cross or possibly
stall over the area over the weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term /through Monday/...
As of 135 PM Sun...VFR conditions prevail this afternoon but
should give way to MVFR and potentially spots of IFR in the
early morning hours with thickening low stratus, especially
south. Continued shower activity expected into sunset tonight
for srn tier and maintained mention of VCSH at these sites, but
left nrn sites out. Scattered showers return in a similar
fashion for Monday afternoon into the early evening.

Long Term /Monday night through Friday/...
As of 235 PM Sun...Mainly VFR through Tue with small threat of
brief sub VFR in shra. Moisture begins to push N Wed with better
cvrg of shra and isold tsra likely leading to a few pds of sub
VFR. Shra expected to become widespread Thu ahead of TC Dorian
with locally heavy rain and good deal of sub VFR. Strong mainly
E winds will develop as well Thu.

&&

.MARINE...
Short Term /through Wednesday/...
As of 235 PM Sun...Latest obs show ENE/E winds 10-20 kt,
strongest south of Hatteras. Seas currently 3-5 ft north of
Oregon Inlet and 4-7 ft south. Mainly E winds 10 to 20 kts
through this evening, gradually decreasing to 5 to 15 kts
overnight and cont thru Tue. On Wed ESE winds slowly increase
ahead of TC Dorian with speeds reaching 15 to 25 kt srn tier
late. Long period swell assoc with Dorian will keep seas near or
a little above 6 ft thru Tue over outer central and srn wtrs.
As the SE winds increase and the swell builds Wed expect seas to
reach 7 to 10 ft srn tier late. SCA continues south of Oregon
Inlet.

Long Term /Wed night and Friday/...
As of 235 PM Sun...While there is still uncertainty with the
track of Dorian, there is high confidence that Dorian will bring
hazardous marine conditions to at least the coastal waters
through the end of the workweek. If Dorian tracks along the
Southeast coast as currently expected, conditions will rapidly
deteriorate across all waters later Wednesday through Thursday
morning. Conditions unsafe for any mariners, including strong
winds and exceptionally large dangerous seas, are possible
beginning Thursday. Mariners should continue to monitor the
latest forecasts from NHC concerning Dorian.

&&

.TIDES/COASTAL FLOODING...
As of 235 PM Sun...The lunar perigee and new moon will combine
to bring elevated tidal levels to eastern North Carolina through
early this week. Minor/nuisance flooding is expected across low
lying areas adjacent to the sounds during this evening's high
tide cycle. The most susceptible areas will be along the Crystal
Coast and Downeast Carteret Co.

Swell from Hurricane Dorian will cont to impact the coast
through much of the upcoming week with an increased rip current
risk along area beaches.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...RF/CQD
LONG TERM...CB
AVIATION...MS/CB
MARINE...CQD/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 1, 2:29 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
329 PM EDT Sun Sep 1 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-021930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
329 PM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. Significant impacts to eastern North Carolina will be
possible, but remain uncertain as will be highly dependent on the
track of Dorian. Based on the current timing of Dorian the greatest
impacts would develop Thu and continue into Friday. People are urged
to complete preparations and monitor the National Hurricane Center
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-021930-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
329 PM EDT Sun Sep 1 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

High astronomical tides will persist through early this week, which
could result in minor flooding for low-lying areas adjacent to the
sounds during times of high tide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tropical Cyclone Dorian is expected to approach the east coast of
Florida early next week before lifting north along the Southeast
coast. Significant impacts to eastern North Carolina will be
possible, but remain uncertain as will be highly dependent on the
track of Dorian. Based on the current timing of Dorian the greatest
impacts would develop Thu and continue into Friday. People are urged
to complete preparations and monitor the National Hurricane Center
for updates.

Swell from Hurricane Dorian will continue into next week, bringing
an increased rip current risk to area beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Hatteras Island

When
September 1, 4:25 PM EST
Where
Hatteras Island forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

A man died in a rip current in the Hatteras Village area, near Flambeau Rd.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Hatteras Island2019-09-0161MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856827.